Category: Critical Care
Keywords: BRASH, shock, av nodal blockers (PubMed Search)
The BRASH syndrome (Bradycardia, Renal failure, AV nodal blockade, Shock, Hyperkalemia) has been increasingly described in the literature in the past 3-5 years.
The inciting factor is generally considered to be something that prompts acute kidney injury, often hypovolemia of some sort. Rather than AV nodal blocker overdose or severe hyperkalemia causing conduction problems, the combination of AV nodal blocker use (most often beta-blockers, but can be any type) and hyperkalemia (often only moderate) has a synergistic effect on cardiac conduction with ensuing bradycardia that can devolve into a cycle of worsening renal perfusion and shock.
Treatment is supportive, but most effective when the syndrome is recognized and all parts simultaneously managed. ED physicians should be familiar with its existence for targeted whole-syndrome stabilization and to avoid diagnostic delay.